Insulin

St-Bridget1969
By St-Bridget1969 Latest Reply 2009-12-02 21:01:18 -0600
Started 2009-11-18 16:58:56 -0600

Can a person become intolerant to an insulin over a period of time? It seems that my husband's insulins are not working as good as they once were and the VA just keeps upping his doseages. The more they up the insulin the higher his blood sugars go. We are confused and the VA is useless.


20 replies

Christopher Wilson
Christopher Wilson 2009-11-30 08:46:44 -0600 Report

You should look into Symlin. Its an injectable that comes in a pen and helps lower the amount of insulin you need. It also has the effect of lowering your appetite, which might be good or bad depending on how your husband eats.

St-Bridget1969
St-Bridget1969 2009-12-02 21:01:18 -0600 Report

Thanlk you Christopher. Unforunately the VA system doesnot leave to much room for newer medications on the market. Getting Lantus was 1 1/2 year battle that caused a lot of problems with his diabetes. His appetite is not the problem. He is a small eater. To look at him you would not know it. I will try to get some response from his new endocrineolgist on it though.

Richard157
Richard157 2009-11-19 17:23:39 -0600 Report

In the 1990's I became resistant to insulin. I had been using insulin for 50 years at that time. I was a Type 1 with insulin resistance (that is called double diabetes). I had been increasing my insulin very much to help avoid high blood sugar. My insulin dosage had increased 40%. In 1999 I started using Avandia, a Type 2 med. It helped my resistance and my dosages returned to normal. I have been taking Avandia for 10 years and it has been a wonder drug for me. Pumping insulin has also enabled me to reduce my insulin dosages.

St-Bridget1969
St-Bridget1969 2009-11-21 14:35:35 -0600 Report

thank you Richard. Dennis tried Avandia and was highly alergic too it. He has been alergic to a lot of the medication the VA has given him over the years. They tell him to lose weight then increase his insulin which increases the weight. Until his first back injury in 2001 his blood sugar was under control and then things would have their ups and downs. He could go a year with no problems then all the sudden everythng would go crazy and we'd be back at square one. Seems like that is where we are at again. To make matters worse his VA primary care doctor that was his doctor long before the VA days has left the VA system and his endocrinlogist is new intern at the VA. Every two years the VA changes specialists for a new batch of interns. No one seems to listen to us. I worked in healthcare for 10 years and I have never seen a more uncare doctors then the batch the VA in Albany has this year.

St-Bridget1969
St-Bridget1969 2009-11-21 14:37:36 -0600 Report

Footnote
His nutrionist has suggested a pump but the doctors have ignored the suggestion. The pump would make the most sense but it doesn't seem to matter to the doctors yet.

Ann Gardner
Ann Gardner 2009-11-19 16:29:29 -0600 Report

i have had the same problem .i currenly on lunas solo star injection started out at 10.o mg. now up to 80 mg still in the 200 &up now ive experiencd breathing problems was cheched out every test showed normal im also on metformin twise a day anybody knows if your pancrese can shut down?

St-Bridget1969
St-Bridget1969 2009-11-21 14:39:32 -0600 Report

Over time your pancrease can begin to produce less and less insulin. Have you had your A1c checked? Doctors should be able to tell by the A!c test results.

rankearl
rankearl 2009-11-19 09:21:48 -0600 Report

hi i belviev you can become resist to insulins my blood sugars start rising if im getting sick flu colds my normal rise for my blood sugars is my chroinc pain hope this helps some hugs julie

St-Bridget1969
St-Bridget1969 2009-11-21 14:13:11 -0600 Report

Thank you Julie for that bit of advise. I do need the Va to put a emergency plan of action in place for when he is sick.

kdroberts
kdroberts 2009-11-18 19:57:43 -0600 Report

Maybe. Diabetes can be progressive and it's possible to become more insulin resistant. Other than the insulin, what else is he doing to manage his blood sugar?

St-Bridget1969
St-Bridget1969 2009-11-21 14:11:31 -0600 Report

Right now we are managing my husband's diabetes with carb counting, diet, lmited exercise and insulin. Unforunately he has had 2 back surgeries in a year on his lumbar spine. (same area both times). He was doing meteformin but it stopped working and the VA took him off of it. Exercise is limited due to three back surgeries in years and drop foot caused by the last two surgeries. Hopefully when we go back in 3 weeks he can get some answers. We tried to get him in sooner but they offered him an appointment a week later instead. VA system is scary sometimes for that reason.He is frustrated with whole situation. The insulin puts on weight then he gets more frustrated.

Harlen
Harlen 2009-11-18 19:25:36 -0600 Report

Yep you can I know for I have had to swich I think the Doc sead that it was what they mixed it with more then the insulin
Hope this helps
Harlen

Sue Turner
Sue Turner 2009-11-18 18:30:47 -0600 Report

That doesn't sound right that his bs goes up when his insulin dosage is made higher. Maybe his insulin needs to be changed. It sounds like his body has become so used to the insulin he has been using that it is not working anymore. I know that dealing with the VA is hard, but something needs to be done for your husband. Seriously, it sounds to me like he needs to be changed to a different insulin. I would discuss this with his doctors. Good luck, Sue T.

St-Bridget1969
St-Bridget1969 2009-11-21 13:55:43 -0600 Report

Thank you Sue
I thought something was wrong too. He has an appointment with the endocrinologist the beginning of Dec. He has to go for a mri of his adreanal glands just before that because of a lesion his left adrenal gland so from there we'll see what the next battle I have with the VA is. The doctors hate it when I go in with him but I always do any way. I try to stay on top of his diabetes and hypertenision as much as I can.

GiGiB
GiGiB 2009-11-18 17:27:56 -0600 Report

Hi,
I know that scar tissue build up and repetive use of areas for shots can cause insulin not be used as well. Also, if it is injected into muscle, insulin is not effectively utilized.

GiGi

St-Bridget1969
St-Bridget1969 2009-11-21 13:58:30 -0600 Report

Thank you GigiB. My husband uses a different location everytime he takes insulin to prevent scar tissue. VA never told him about that problem but I remembered my grandfather had that problem after years of insulin use. We go see his new VA endocrinologist The begiininig of Dec.

GiGiB
GiGiB 2009-11-21 17:30:39 -0600 Report

Hi StBridget!
I remember the 37 years worth of lectures from doctors about scar tissue and dead areas. Areas in my stomach will not absorb the insulin. I am glad he is seeing an Endocrinologist - I always research what they recommend as I have had a few do unnecessary tests and try and put me on meds I did not need. When we were stationed in MA, I had to go to the VA hospital and I was the youngest one there - the General Practioner kept trying to give me pills for everything! I know your hubby is in good hands…I will be thinking of you two!

GiGi

St-Bridget1969
St-Bridget1969 2009-11-22 23:16:28 -0600 Report

Thanks Gigi. Sometimes I wonder how good the VA care is with the constant change in doctors there. He's had too many that don't hear a word you say at the VA and outside the VA system.

Next Discussion: Depression due to Pain »